Doctors Lounge - Oncology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Leukemia
Question: Immunosuppressive therapy after BMT
|Sehar - Sat Feb 07, 2004 12:50 am||
I am a medical student at Dow Medical University,Pakistan.My question is about bone marrow transplant which is performed for treating CML and ALL.The purpose of this transplant is to correct the formation of defective or immature forms of lymphocytes so that the patient can survive.
Normally after any transplant operation immunosuppressive drugs are given to avoid graft versus host reaction (GVHR).After BMT there is evidence of GVHR towards skin,GIT and Lungs.
My question is "Do we use immunosuppressive drugs to avoid these unwanted graft versus host reactions after BMT?" and if we do then again we are imapairing patient's immunity by suppressing the formation of normal lymphocytes.Then whats the use of performing BMT?
Please kindly reply to my question.I would be very thankful.
|Dr. Jeffrey Gordon - Sat Feb 14, 2004 8:38 pm||
Thanks for posting your questions to The Doctor's Lounge. Althouhg I am a Hematologist and Oncologist, I am not a bone marrow transplant specialist. In the cases of lymphomas leukemias and multiple myeloma, the purpose of the bone marrow transplant is to replace the bone marrow after high doses of chemotherapy are given. Without the transplant of bone marrow or peripheral blood stem cells, the bone marrow will be destroyed irreversibly by the high doses of chemotherapy. In the cases of a transplant where the donor stem cells are from the patient (autologous) or from an identical twin, there is no graft versus host disease (GVHD) since the donated cells recognize the patient's bodys as not being foreign. That is not the case when the donated stem cells are from some one (allogeneic transplant). In that case, therean be GVHD. Immunosuppressive drugs are used to try to quiet down or minimize the GVHD, which can cause serious problems and can cause the death of a patient. There is an impairment of the patient's immune system from the immunosuppressive drugs, but there are also impairments of the immune system due to the fact that the bone marrow system needs to reconstitute itself after the transplant. The immunosuppressive drugs do not necessarily impair the bone marrow function. Still, patients are at risk for various infections or lymphomas after the transplant due to impairments of the immune system. This is how to view things in simple terms. Of course, it is much more complicated than that.
Jeffrey A. Gordon, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.